Beyond the Zipf-Mandelbrot law in quantitative linguistics

Montemurro, Marcelo A. (2001). Beyond the Zipf-Mandelbrot law in quantitative linguistics. Physica A: Statistical Mechanics and its Applications, 300(3-4) pp. 567–578.



In this paper the Zipf–Mandelbrot law is revisited in the context of linguistics. Despite its widespread popularity the Zipf–Mandelbrot law can only describe the statistical behaviour of a rather restricted fraction of the total number of words contained in some given corpus. In particular, we focus our attention on the important deviations that become statistically relevant as larger corpora are considered and that ultimately could be understood as salient features of the underlying complex process of language generation. Finally, it is shown that all the different observed regimes can be accurately encompassed within a single mathematical framework recently introduced by C. Tsallis.

Viewing alternatives


Public Attention

Altmetrics from Altmetric

Number of Citations

Citations from Dimensions
No digital document available to download for this item

Item Actions